CSN Login
Members Online: 11

Aromasin and Arimidex ???

jennytwist
Posts: 738
Joined: Sep 2009

Hi
It's been awhile since I've been here on the boards - I was wondering if any of you have been switched from Arimidex to Aromasin. Any side effects? What's the benefit? I have oestoarthritis so taking Arimidex was not fun - seemed to make the arthritis feel worse. I talked to my Dr about it and I had a bone scan done to rule out any mets - thank goodness that came back OK. The Dr has however decided to switch my medication to Aromasin and from what I can tell it's not any better for those of us with joint pain anyway. The side effects seem more serious also? I've been on Tamoxifin - my first year after chemo - then switched to Arimidex because of really being post-menopause.
I'd love any advice or hear anything any of you have experienced - good or not so good.
Thanks so much!
-Jenny

eihtak
Posts: 870
Joined: Oct 2011

Sorry, not much help here. I'm still on Arimidex but have heard from a friend that she did not notice a whole lot of difference when her doc put her on Aromasin. I just try to get a fair amount of exercise and stretch/yoga for brief periods throughout the day and it does seem to help a little. I sometimes think it doesn't but when I go a day or two without much exercise it is definately worse. Good luck, I will have you in my thoughts and prayers (along with the bagillion others!!!!!!)

mckevnic
Posts: 71
Joined: Feb 2011

Hi Jenny,
I haven't posted on these boards in a long time, but I do lurk in the background reading everyone's great advice.I was diagnosed and had lumpectomy in 3/2010. Had chemo, rad and also tested positive for BRCA, so I had ovaries removed in Nov 2010. From Sept-Nov, I was taking Tamoxifen and it wasn't too bad. But in Nov, being post menopause, I had to switch to Arimidex. By Dec I wanted to be put out of my misery.....the pain and stiffness was AWFUL from head to toe. I suffered taking it for about a year before my doc switched me to Aromasin. He said I might have luck with different (less) symptoms. While they were little less painful, I still had stiff hips and knees, the majority of pain and stiffness moved to my extremities...hands, feet, wrists and ankles. I was soooo frustrated. If this is what I need to take for 5 yrs, I am done! Then along came my 'cure'....somewhere I heard Cymbalta helps with the pain and stiffness. I went back to my doc and asked. He never heard of it but was willing to prescribe. 60mg saved my sanity!! After 2 weeks, I could get up off the couch fairly easily. I could bend over and pick something up off the floor! I could transfer laundry from washer to dryer without my body locking up. These were things I couldn't do prior to Cymbalta. I would urge anyone suffering from these Arimidex, Aromasin, etc to ask their doc about trying Cymbalta. It can't hurt :) Good luck!
Chris

jennytwist
Posts: 738
Joined: Sep 2009

I don't like taking medication anyway, so being switched seems really difficult for me.
Chris, are you still taking Aromasin? If so, does it react with the Cymbalta? I'm also on a very low dose of Effexor (for hot flashes and depression - keeping me from being crazy I guess - ha-ha) Sometimes I think all the combinations we take must make us that way!
Again, thanks for your information - some days I can barely walk so I'll be sure and check with my Dr.
much love,
Jenny

mckevnic
Posts: 71
Joined: Feb 2011

Jenny,
I totally understand not liking taking meds. Before I was diagnosed, I took an advil or 2 once in a while for a headache. I hate meds! I'm not holistic, but I just like my body fighting on its own most of the time. Barely walking? Been there! I soooo understand what you're feeling. I can tell you i would be so stiff getting up from the couch, then when I was able to straighten up I would hobble for about 10 steps before everything loosened up enuf for me to walk like a fairly normal person.

Yes, I am still on Aromasin (actually the generic-Exemestane) and I'm very confident that with Cymbalta I can finish out my 5 yrs of Aromasin. I've had no reactions at all with taking both. And I just got a clean breast MRI yesterday! Yahoo! So I think Aromasin is still effective for me.

Just a thought, but maybe you could switch from Effexor to Cymbalta. I know they're both anti-depressants but Cymbalta is also prescribed for fibromyalgia pain and stiffness. The symptoms of Aromasin mirror arthritis and from what I hear fibro and arthri can be similar at times. Don't get me wrong, I'm still a little stiff (especially sitting long or damp weather) but at least I feel like I can do normal everyday things.
Good luck! and keep us posted on how you're doing!
Wishing you pain-free days ahead!
Chris

Kylez's picture
Kylez
Posts: 3765
Joined: May 2009

I am not on the A's Jenny, but, want to wish you good luck in getting some help with your side effects. Hoping your doctor can help. Let us know!

Hugs, Kylez

DiggityDawn
Posts: 4
Joined: Aug 2012

Jenny,

I just signed up for this website and it's already a lifesaver! I was first diagnosed 7 yrs. ago and went through mastectomy, chemo and other surgeries. I was 4 1/2 yrs. good until I had a CT scan for an unrelated problem and found out the cancer had metastasized to my lungs. It's been 2 1/2 yrs since new diagnosis and they did switch me to Arimidex. I had no idea all this pain was from Arimidex!! The pain is horrible it's in all my joints, knees and feet. It's exactly like everyone talks about.....need to take about 10 steps before I can walk normally. I hate mornings because it takes forever to start to feel normal. I have to crack all my nuckels ( which I've never had to do before) to be able to move my fingers. I've talked to my oncologist about it and she's never said it could be a side effect. THANK YOU!!!!!! Any more suggestions on how to help it besides more meds?

Dawn

jennytwist
Posts: 738
Joined: Sep 2009

Sorry you are going through this ... I hope you are doing better with the lung mets - is that under control now? Thank goodness they found it however -
I know a warm shower always help me - and I know about taking more meds for the meds you are taking! YIKES! I know it beats the alternative - but, I already have arthritis so this just seems to make it twice as bad! I see my Dad, who is 90 barely being able to walk - because of arthritis and I feel the same way almost - like you said, mornings are the worst - I feeled bruised from the inside out - all over!
Sorry to go on and on - so glad you are here on this website - it's wonderful and everyone is so very kind and caring! Do take care and keep fighting! I know exercise helps even though it's painful - I guess if I don't move it really is worse although, some days - staying in bed with a great book, several movies and dinner served seems the best!
take good care
much love,
-Jenny

DiggityDawn
Posts: 4
Joined: Aug 2012

Jenny,

Please don't apologize for telling me what's going on with you. I very sorry you have to go through this but it's so nice to hear other people's story and know I'm not crazy or a big baby! Haha I have days too that I'm in bed bc of the pain. Then when you're in so much pain you take more pain med but then you're so tired from the pain meds and you're in bed anyway. If its not too personal and you don't want to answer this that's fine but what do you take for pain management? I was on Methadone and Oxycodone but switched the Methadone to OxyContin. I don't feel the OxyContin works very well. I'm going to see a new pain management team on Monday, hopefully they will have better ideas.

There's not much they can do about the lung mets. They are just trying to slow the cancer down from spreading. Last week they did a bone scan and saw it starting in the left hip. Ivealso been diagnosed with Cardiomyopathy. They say it's probably from the chemo. Ever since I did receive chemo I've had a lot of heart problems. Twice I had fluid built up around my heart and they had to go in and remove it. They put in a "window" the first time it happened and that was suppose to prevent it from happening again.....so much for that theory!

I'm sorry you have arthritis so bad. Did they find a med that helps you? Yes it is crazy to take med for side effects from other meds. Did you get the arthritis from chemo or did you have that before the cancer? I totally know how you feel when you said you feel like you're 80. I was 37 when I was first diagnosed. Too young to feel this old, that's for sure!

Thanks for listening,
Dawn

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network